Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 202, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2004, 7:32 PM CDT for Blue Earth County, Watonwan County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 7:32 PM CDT (00:32 UTC)
- Expired
- Jul 31, 2004, 8:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Blue Earth County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 010032 SVRMPX MNC013-165-010130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 731 PM CDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA WATONWAN COUNTY IN SOUTH CENTRAL MINNESOTA * UNTIL 830 PM CDT * AT 726 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED NEAR MADELIA...OR ABOUT 13 MILES NORTHEAST OF ST JAMES... AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MADELIA. VERNON CENTER. GOOD THUNDER. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4412 9431 4403 9454 4385 9400 4402 9380 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:30 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 31, 2:30 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 230 PM CDT SAT JUL 31 2004 .DISCUSSION... FORECAST CONCERN NEAR TERM...CONVECTIVE DEVELOPMENT NEXT FEW DAYS. MODELS HAVING DIFFICULTY WITH SIGNIFICANT MCS DEVELOPMENT. TONIGHT..STRONG LAYERED THETA-E ADVECTION MOVING THROUGH EASTERN MN AT THIS TIME. THIS ALONG WITH INSTABILITY GRADIENT OVER REGION...KEEPING ELEVATED SHRA/TSRA GOING OVER EASTERN CWA. BETTER INSTABILITY OVER THE SOUTHWEST THIS EVENING. SHOULD FIRE SCT TSRA AND MOVE SOUTHEAST AS SHORTWAVE OVER CENTRAL NODAK APPROACHES. CANT RULE OUT OTHER ACTIVITY IN WEAKENING THETA-E ADVECTION IN THE EAST THIS EVENING. BOTH ETA/RUC INDICATED THIS. CONSIDERING STRONG INSTABILITY...ANYTHING DEVELOPING OVER THE SOUTHWEST 1/3 OF AREA TONIGHT...WILL LIKELY GENERATE HAIL AND STRONG WINDS. CHANCE POPS SEEMS THE WAY TO GO FOR NOW. ETA HAS COMPLEX MOVING INTO NORTHERN IOWA THIS EVENING...LEAVING THE STATE HI AND DRY. BOUNDARY MOVES INTO NORTHWEST CWA AFTER MIDNIGHT...AND MAY GENERATE SOME CONVECTION THERE. THIS MAY MOVE INTO EAST CENTRAL MN TOWARD 12Z SUN. THEN BOTH ETA/GFS HAVE STRONG INSTABILITY ASSOCIATED WITH SAGGING FRONT. LITTLE IN THE WAY OF CIN AVAILABLE AFT 15Z SUN...SO HELD POPS ALONG AND EAST OF BOUNDARY DURING THE DAY. APPEARS GFS HAVING CONVECTIVE FEEDBACK PROBLEMS FOR SUN NITE AND MONDAY. BOTH MODELS INDICATE COMPLEX MOVING ACROSS NORTHERN CWA DURING THIS PERIOD. GFS LEAPS FRONT SOUTH INTO IOWA BY 00Z TUE...WITH ETA KEEPING FRONT OVER SOUTHERN CWA. WILL CONTINUE CHANCE POPS FOR THIS...ALTHOUGH CAP MAY DEVELOP INTO SOUTHWEST CWA MONDAY AFTERNOON...PRECLUDING ANYTHING DEVELOPING UNTIL TUESDAY NITE. LONGER RANGE...WED THRU SUN. TREND OF LAST FEW GFS RUNS HAS BEEN TO DEVELOP STRONGER RIDGING ACROSS THE CENTRAL PLAINS INTO PRAIRIE PROVINCES OF CANADA...THUS KEEP CWA UNDER A MORE NWLY FLOW MID TO LATE WEEK. THIS WOULD KEEP BETTER PRECIP CHANCES TO OUR WEST. FOR NOW LEFT IN THE SLIGHT CHC THUNDERSTORMS FOR WED NITE IN SC MN...BUT IF ANOTHER RUN SHOWS SAME TREND THEY CAN PROBABLY BE YANKED. TEMPERATURES LOOK ABOUT NORMAL FOR FIRST WEEK OF AUGUST. && MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 500 AM CDT SAT JUL 31 2004 MNZ044-045-052-053-060>063-068>070-077-078-085-WIZ014>016-023>028- 011000- ANOKA-BARRON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-GOODHUE- HENNEPIN-ISANTI-KANABEC-MILLE LACS-PEPIN-PIERCE-POLK-RAMSEY-RICE- RUSK-SCOTT-ST CROIX-STEELE-WASHINGTON- 500 AM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS MAY AFFECT PARTS OF EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN AFTER SUNDAY MORNING. SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL OR DAMAGING WINDS. THERE IS ANOTHER CHANCE FOR STRONG THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. IN ADDITION...SEVERAL MORE BOUTS OF STRONG THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT AND MONDAY...AS A WARM AND HUMID AIRMASS SETS UP OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ041>043-047>051-054>059-064>067-073>076-082>084-091>093-011000- BENTON-BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-FARIBAULT-FREEBORN- KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MORRISON- NICOLLET-POPE-REDWOOD-RENVILLE-SHERBURNE-SIBLEY-STEARNS-STEVENS- SWIFT-TODD-WASECA-WATONWAN-WRIGHT-YELLOW MEDICINE- 500 AM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR A STRONG AND POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY AFTER 3 PM. THE MAIN SEVERE WEATHER THREAT WOULD BE LARGE HAIL. THERE IS A BETTER CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA LATER TONIGHT. A FEW OF THESE STORMS COULD AGAIN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS WILL BE POSSIBLE IN THE MORNING SUNDAY...AND AGAIN SUNDAY AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR STRONG THUNDERSTORMS RESURFACES LATE SUNDAY NIGHT AND CONTINUES THROUGH MONDAY AS A WARM AND HUMID AIR MASS DEVELOPS OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MBK
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 10:28 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 47 min |
| Jul 31, 10:46 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 29 min |
| Jul 31, 10:51 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Ramsey, Washington | 39 min |
| Aug 1, 3:51 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 39 min |
| Aug 1, 3:53 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 37 min |
| Aug 1, 5:03 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 57 min |
| Aug 1, 5:41 AM CDT | Flash Flood Warning | MPX | Waseca | 2 hr |
| Aug 1, 6:35 AM CDT | Severe Thunderstorm Warning | MPX | Faribault | 55 min |
| Aug 1, 8:10 AM CDT | Flash Flood Warning | MPX | Freeborn | 13 hr |
| Aug 1, 9:38 AM CDT | Severe Thunderstorm Warning | MPX | McLeod | 32 min |
| Aug 1, 10:40 AM CDT | Severe Thunderstorm Warning | MPX | Dakota | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.